Colorado, 2018

Damaging Wind in Colorado, June 6, 2018

June 6, 2018 · NWS PUB · 1 event in 1 county or zone

A severe thunderstorm generated wind gusts around 60 mph near Stonington in Baca county.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A severe thunderstorm generated wind gusts around 60 mph near Stonington in Baca county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Jun 6, 2:49 PM MST, 3 hours 29 minutes earlier.

Area forecast discussion, Jun 6, 2:49 PM MST, 3 hours 29 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
349 PM MDT Wed Jun 6 2018

.SHORT TERM...(This evening through Thursday)
Issued at 349 PM MDT Wed Jun 6 2018

.Tonight...High resolution models continue to show weak convection
developing along the Palmer Divide during the afternoon. Convection
intensifies as it moves into the more moist lower levels east of El
Paso County during the later afternoon.  The models have been
trending keeping the stronger convection out of eastern Kiowa
County, but will still continue severe chances into the evening.
Will have to watch for convection building westward in the evening,
but trend is to keep any of this convection late in the evening
north of the CWA.  Further south, models show convection developing
over Baca County associated with convergence along the dry line.
Dew point at Springfield is decreasing this afternoon.  Suspect
models are correct that convection will strengthen as it moves into
Kansas.  Outflow from convection should bring a surge of moisture
westward during the evening and overnight.

.Thursday...Another day similar to Wednesday with southwest flow
aloft.  Low level moisture will mix out over much of the eastern
plains during the day. SPC has marginal risk over portions of the
eastern plains and this looks reasonable especially in the evening.
The chances for any strong storms increase towards the north.
Humidities will be below 15 percent over much of the region, but
winds will be below red flag criteria. --PGW--

.LONG TERM...(Thursday night through next Wednesday)
Issued at 349 PM MDT Wed Jun 6 2018

Main meteorological challenges during the longer term include but
are not limited to near critical/critical fire weather concerns
at times, continued above seasonal temperatures(at least into
Monday) in combination with isolated primarily afternoon/evening
thunderstorm potential nearly each day(with stronger storms
possible over far eastern sections at times). Also, the potential
exists that precipitation/storm activity may begin to increase
beginning by later Monday.

Recent longer range forecast model soundings, computer simulations
and PV/Precipitable water analysis indicate healthy upper ridge
centered over northern old Mexico at 00Z Friday will become
re-positioned over south and southeastern New Mexico by 00Z
Saturday and then remain centered over/near this area into early
next week.

Initially, deepest atmospheric moisture is projected over far
eastern and north-central sections of the forecast district into
Thursday night and then again from later Friday into Friday night,
which matches relatively well with SPC's latest marginal
severe convective outlook. Elsewhere, any storms that are able to
develop during this time-frame are projected to be more
high-base/gusty wind potential type storms.

It still appears that generally unseasonably warm and dry
conditions(outside of isolated thunderstorms) will then be noted
over the majority of the forecast district from this weekend into
Monday with gradient winds expected to increase from later this
weekend into Monday(which will have the potential of increasing
the fire weather threat). As always, WFO Pueblo will monitor
closely.

Also, even though this is several days away, the potential also
exists that a cooler and more moist easterly surface pattern may
develop over the forecast district from later Monday into at least
next Wednesday(favoring eastern locations with the potential of
some beneficial precipitation in combination with strong to
possibly severe thunderstorms at times during this time-frame).
Time will tell.

As briefly touched upon earlier, above to well-above seasonal
early to mid-June minimum and maximum temperatures should continue
over the forecast district into Monday, with the potential for
cooler temperatures by next Tuesday and Wednesday.

&&

.AVIATION...(For the 00Z TAFS through 00Z Thursday evening)
Issued at 349 PM MDT Wed Jun 6 2018

VFR at all TAF sites.  May be a period of gusty east to northeast
winds at KPUB and KCOS during the evening due to outflow from
convection well to the east.  On Thursday, chances for afternoon
thunderstorms at KCOS are so slight that any mention is left out of
the TAF. --PGW--

&&

.PUB WATCHES/WARNINGS/ADVISORIES...

NONE.

&&
Hazardous weather outlook, Jun 6, 10:30 AM MST, 7 hours 48 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1130 AM MDT Wed Jun 6 2018

COZ058>089-093>099-071730-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1130 AM MDT Wed Jun 6 2018

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...This Afternoon and Tonight

Isolated thunderstorms will be possible over the mountains this
afternoon and evening. The primary hazards with any thunderstorm
that develops will be gusty winds to 50 mph and lightning.

One or two storms may also develop along the Palmer Divide and
near the Kansas border late this afternoon, with gusty winds up 60
mph, hail up to quarter size and lightning the main storm
threats. The greatest threat for severe weather will be in eastern
Kiowa County.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday

Isolated thunderstorms will be possible over the mountains once
again on Thursday and Friday, with the main weather hazards with
any thunderstorm that develops being gusty winds to 50 mph and
lightning. There also remains the potential for a few strong to
severe storms across the Southeast Plains both days, with gusty
winds up 60 mph, hail up to quarter size and lightning the main
storm threats. The greatest threat for severe storms will be near
the Kansas border.

Isolated afternoon and evening thunderstorms will be possible
across Southeast Colorado on Saturday, and again early next week,
with main hazards being gusty winds to 50 mph and lightning.

Increasing southwest flow aloft this weekend will lead to
increasing fire danger across western portions of the area on
Friday and Saturday, and across all of South Central and
Southeast Colorado on Sunday.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will be
possible late this afternoon and this evening along the Palmer
Divide and over the far southeast plains near the Kansas border.

06/77

In the hours before

Special weather statement, Jun 6, 3:18 PM MST, 3 hours before
Special Weather Statement
National Weather Service Pueblo CO
418 PM MDT WED JUN 6 2018

COZ099-062245-
Springfield Vicinity/Baca County CO-
418 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN BACA COUNTY UNTIL
445 PM MDT...

At 418 PM MDT, Doppler radar was tracking a strong thunderstorm 14
miles north of Kenton, or 27 miles southwest of Springfield. This
storm was nearly stationary.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southwestern Baca
County.

LAT...LON 3722 10282 3700 10282 3700 10308 3721 10305
TIME...MOT...LOC 2218Z 076DEG 1KT 3711 10295

28
Special weather statement, Jun 6, 6:09 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Pueblo CO
709 PM MDT WED JUN 6 2018

COZ099-070145-
Springfield Vicinity/Baca County CO-
709 PM MDT WED JUN 6 2018

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN BACA COUNTY UNTIL
745 PM MDT...

At 708 PM MDT, Doppler radar was tracking a strong thunderstorm 12
miles south of Stonington, or 16 miles northwest of Elkhart, moving
northeast at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

This storm will remain over mainly rural areas of southeastern Baca
County.

LAT...LON 3701 10211 3711 10230 3740 10211 3736 10204
      3707 10204
TIME...MOT...LOC 0108Z 216DEG 18KT 3712 10216

28

The radar

The Dodge City radar (KDDC), 202 km away, was scanning. The volume nearest the first event began at 01:17 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Baca

When
June 6, 6:18 PM MST
Where
Baca County, 10.88 mi SSE of Stonington
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.150, -102.120

Near Stonington.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2018Every state in 2018This day in weather historyWarnings in Colorado, June 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 767981.